Representations of knot groups in
Author: Eric Paul Klassen
Journal: Trans. Amer. Math. Soc. 326 (1991), 795-828
MSC: Primary 57M05; Secondary 57M25
MathSciNet review: 1008696
Abstract: This paper is a study of the structure of the space of representations of classical knot groups into . Let equal the set of conjugacy classes of irreducible representations.
In , we interpret the relations in a presentation of the knot group in terms of the geometry of ; using this technique we calculate for equal to the torus knots, twist knots, and the Whitehead link. We also determine a formula for the number of binary dihedral representations of an arbitrary knot group. We prove, using techniques introduced by Culler and Shalen, that if the dimension of is greater than , then the complement in of a tubular neighborhood of contains closed, nonboundary parallel, incompressible surfaces. We also show how, for certain nonprime and doubled knots, has dimension greater than one.
In , we calculate the Zariski tangent space, , for an arbitrary knot , at a reducible representation , using a technique due to Weil. We prove that for all but a finite number of the reducible representations, . These nonexceptional representations possess neighborhoods in containing only reducible representations. At the exceptional representations, which correspond to real roots of the Alexander polynomial, for a positive integer . In those examples analyzed in this paper, these exceptional representations can be expressed as limits of arcs of irreducible representations. We also give an interpretation of these "extra" tangent vectors as representations in the group of Euclidean isometries of the plane.
- [AM] Selman Akbulut and John D. McCarthy, Casson’s invariant for oriented homology 3-spheres, Mathematical Notes, vol. 36, Princeton University Press, Princeton, NJ, 1990. An exposition. MR 1030042
- [BN] B. I. Plotkin, Varieties of group representations, Uspehi Mat. Nauk 32 (1977), no. 5 (197), 3–68, 239 (Russian). MR 0470082
- [B] G. Burde, Representations of -bridge knot groups in , preprint.
- [CS] Marc Culler and Peter B. Shalen, Varieties of group representations and splittings of 3-manifolds, Ann. of Math. (2) 117 (1983), no. 1, 109–146. MR 683804, https://doi.org/10.2307/2006973
- [D] Georges de Rham, Introduction aux polynômes d’un nœud, Enseignement Math. (2) 13 (1967), 187–194 (1968) (French). MR 0240804
- [F] R. H. Fox, A quick trip through knot theory, Topology of 3-manifolds and related topics (Proc. The Univ. of Georgia Institute, 1961) Prentice-Hall, Englewood Cliffs, N.J., 1962, pp. 120–167. MR 0140099
- [FK] Charles D. Frohman and Eric P. Klassen, Deforming representations of knot groups in 𝑆𝑈(2), Comment. Math. Helv. 66 (1991), no. 3, 340–361. MR 1120651, https://doi.org/10.1007/BF02566654
- [H] A. E. Hatcher, On the boundary curves of incompressible surfaces, Pacific J. Math. 99 (1982), no. 2, 373–377. MR 658066
- [K] Eric P. Klassen, Representations in 𝑆𝑈(2) of the fundamental groups of the Whitehead link and of doubled knots, Forum Math. 5 (1993), no. 2, 93–109. MR 1205249, https://doi.org/10.1515/form.1993.5.93
- [LM] Alexander Lubotzky and Andy R. Magid, Varieties of representations of finitely generated groups, Mem. Amer. Math. Soc. 58 (1985), no. 336, xi+117. MR 818915, https://doi.org/10.1090/memo/0336
- [Ri1] Robert Riley, Nonabelian representations of 2-bridge knot groups, Quart. J. Math. Oxford Ser. (2) 35 (1984), no. 138, 191–208. MR 745421, https://doi.org/10.1093/qmath/35.2.191
- [Ri2] Robert Riley, Parabolic representations of knot groups. I, Proc. London Math. Soc. (3) 24 (1972), 217–242. MR 0300267, https://doi.org/10.1112/plms/s3-24.2.217
- [Ro] Dale Rolfsen, Knots and links, Publish or Perish, Inc., Berkeley, Calif., 1976. Mathematics Lecture Series, No. 7. MR 0515288
- [S] F. Solomon, Using quaternions to compose rotations, Education Development Center/ UMAP, Newton, Mass., 1979.
- [W] André Weil, Remarks on the cohomology of groups, Ann. of Math. (2) 80 (1964), 149–157. MR 0169956, https://doi.org/10.2307/1970495
- S. Akbulut and J. McCarthy, Casson's invariant for homology -spheres--an exposition, preprint. MR 1030042 (90k:57017)
- S. Boyer and A. Nicas, Varieties of group representations and Casson's invariant for rational homology -spheres, preprint. MR 0470082 (57:9849)
- G. Burde, Representations of -bridge knot groups in , preprint.
- M. Culler and P. Shalen, Varieties of group representations and splittings of -manifolds, Ann. of Math. (2) 117 (1983), 109-146. MR 683804 (84k:57005)
- G. De Rham, Introduction aux polynomes d'un noeud, Enseign. Math. (2) 13 (1967), 187-194. MR 0240804 (39:2149)
- R. Fox, A quick trip through knot theory, Topology of -Manifolds (M. K. Fort, ed.), Prentice-Hall, Englewood Cliffs, N. J., 1962. MR 0140099 (25:3522)
- C. Frohman and E. Klassen, Deforming representations of knot groups in , Comment. Math. Helv. (to appear). MR 1120651 (93a:57001)
- A. Hatcher, On boundary curves of incompressible surfaces, Pacific J. Math. 99 (1982), 373-377. MR 658066 (83h:57016)
- E. Klassen, Representations in of the fundamental groups of the Whitehead link and of doubled knots, Forum Math. (to appear). MR 1205249 (94d:57002)
- A. Lubotzky and A. Magid, Varieties of representations of finitely generated groups, Mem. Amer. Math. Soc. No. 336 (1985). MR 818915 (87c:20021)
- R. Riley, Nonabelian representations of -bridge knot groups, Quart. J. Math. Oxford Ser. (2) 35 (1984), 191-208. MR 745421 (85i:20043)
- -, Parabolic representations of knot groups. I, Proc. London Math. Soc. (3) 24 (1972), 217-242. MR 0300267 (45:9313)
- D. Rolfsen, Knots and links, Publish or Perish, Wilmington, Del., 1976. MR 0515288 (58:24236)
- F. Solomon, Using quaternions to compose rotations, Education Development Center/ UMAP, Newton, Mass., 1979.
- A. Weil, Remarks on the cohomology of groups, Ann. of Math. (2) 80 (1964), 149-157. MR 0169956 (30:199)